Illinois, 2018

Hail and Damaging Wind in Illinois, May 14, 2018

May 14, 2018 · NWS LOT · 5 events in 4 counties and zones

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 1:16 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 14, 1:16 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
216 PM CDT Mon May 14 2018

.SHORT TERM...
1209 PM CDT

Through Tuesday...

Main forecast concerns/challenges are with additional
thunderstorms this afternoon/evening, as well as another possible
round of thunderstorms later tonight. Additional severe storms are
appearing likely this afternoon/evening.

In the near term, early morning convection has since pushed off
to the east with dry conditions in place. In its wake, the area is
observing a general clearing trend with skies becoming partly
sunny to partly cloudy. At the surface, boundary which has been in
place for the last couple of days was pushed further south due to
the early morning thunderstorms and outflow. However, trends over
the last 1-2 hours have noted pressure falls at the surface
likely owing to additional upstream energy moving through the
region. This has supported winds across northern IL and northwest
IN to quickly veer this morning, with south southeast winds now
mostly in place. Although front is still just to the south,
additional pressure falls and some deepening to the current
surface trough to the west will support steadily increasing
southerly winds and for this front to lift into the area through
this afternoon. Warm/moist advection will be the trend, with mid
to possibly upper 60s dewpoints pushing well into northern IL and
northwest IN this afternoon. This additional moisture, steep mid
level lapse rates, with likely sunny conditions today will support
increasing instability with a moderately to strongly unstable
environment now expected to be in place this afternoon. Northward
placement of the lifting front and any additional cloud cover will
support some capping in places, possibly far northern and
northeast IL. However, do think much of the area will be in this
similar environment, with any cap possibly eroding.

By this afternoon, expect surface trough/low to be in place along
IA/IL border in northwest IL. Upstream mid level energy currently
over western IA will lift across the region, with thunderstorm
development expected along this surface focus. Mid/upper level
flow supportive of bulk shear of 30-40kt, steep mid/low level
lapse rates, and likely surface based instability will quickly
support a severe threat with large hail and damaging winds the
main threat. The likely abundance of CAPE and very steep mid level
lapse rates does provide some concerns for larger hail, and will
make mention of this possibility in the HWO and additional
graphics. With PWAT axis still overhead, heavy downpours and
localized flooding remain a possibility especially for those
locations which have already observed 1-2 inches from the early
morning storms.

Expect thunderstorm initiation along and west of I-39 in northern
IL around the 2-3 PM CDT time frame, with continued scattered
thunderstorm development expected to move east into other areas in
northern IL and northwest IN soon there after. Once again, think
much of northern IL and northwest IN will have similar chances for
severe storms this afternoon, with damaging winds and large hail
the threats. This thunderstorm development is expected to persist
through early evening, shifting focus more into northwest IN
during that time. Exiting storms should be the trend by mid/late
evening.

Guidance does vary with regard to additional thunderstorm chances
later tonight into early Tuesday morning. While some guidance
keeps the area dry, do think setup/pattern would support
additional showers and thunderstorms over at least the southern
portion of the CWA. Surface trough still in place, additional
upstream energy, and an increasing LLJ would generally support
additional thunderstorm development, and will keep thunderstorms
mention in the forecast. Confidence is low on intensity, but a
threat of a strong to severe storm seems reasonable along with the
threat of heavy rainfall and localized flash flooding.

Rodriguez

&&

.LONG TERM...

Tuesday night through Monday...

216 pm...Forecast concerns include high temps through late week
and then returning precip chances this weekend.

A ridge of high pressure will settle across the region midweek
which will turn off the precip for a few days...though there will
be a slight chance of showers/isolated thunder across the far
southern cwa. These small chances would be diurnally driven on
Thursday and again Friday afternoons. Otherwise...light northeast
flow will keep the lakeshore areas cooler but inland...guidance
in reasonable agreement with high temps rebounding into the lower
80s with some mid 80s possible. These warmer temps may enhance any
lake breezes bringing cooler air further inland by late afternoon
or early evening.

The pattern shifts back to being more active Friday/Friday night
and then continues over the weekend as low pressure develops over
the Plains and slowly tracks northeast Sunday/Monday. Precip
coverage and associated outflows...particularly off the lake...
will make for a challenging temp forecast for this weekend. Too
early for details but significant temp differences...similar to
this past week are possible. cms

&&

.AVIATION...
For the 18Z TAFs...

1226 pm...There are multiple forecast concerns this period...
including thunderstorm potential late this afternoon and again
early Tuesday morning...wind directions through the period and low
mvfr/possible ifr cigs overnight/Tuesday morning.

Short term guidance is in general agreement with scattered
thunderstorms developing later this afternoon and continuing into
early this evening. Confidence on coverage and timing is only
medium but added tempo thunder mention with the past update and
maintained that for this forecast. Some timing tweaks may still be
needed as trends emerge. Prior to this expected convection...winds
are expected to become south/southwest 10-15kts with higher gusts.
Once thunderstorms develop...the wind field is likely to become
quite erratic with possible outflow boundaries. There will also be
a possible lake breeze/wind shift off the lake which seems likely
at ord/mdw/gyy but only medium confidence on timing.

A lull in precip is expected this evening with the possibility of
additional thunderstorms overnight/early Tuesday morning.
Confidence for this time period is only low/medium so didn/t want
to make any changes but changes with later forecasts are possible.

Winds are likely to become variable late this evening and possibly
shift more westerly overnight...speeds likely under 10kts. A cold
front will move across the area mid/late Tuesday morning shifting
winds northeasterly at 10kts or higher. Guidance is suggesting
that with the light winds and moist low levels...low cigs will
develop tonight and likely continue until the cold front arrives.
Started the trend down but cigs may end up lower and areas of fog
will also have to be monitored. cms

&&

.MARINE...

216 pm...A cold front will move south across Lake Michigan on
Tuesday shifting winds northeasterly to 25kt. Ahead of this
front...warmer/moist air moving over the colder waters may produce
areas of dense fog. The stronger northeast winds will diminish
Tuesday night as high pressure builds across the region. Winds
will turn back southwesterly across northern portions of the lake
Wednesday as weak low pressure moves across Ontario. Another cold
front will move across northern Lake Michigan Wednesday night into
Thursday. Generally easterly flow will continue late week into
this weekend as low pressure develops over the Plains and slowly
begins to move northeast. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-
     LMZ777-LMZ779 until 9 PM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 14, 2:05 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
305 PM CDT Mon May 14 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
305 PM CDT Mon May 14 2018 /405 PM EDT Mon May 14 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Hail Risk...up to golf ball size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION:

Additional scattered thunderstorms expected this afternoon
into the evening across the entire outlook area. Expect
thunderstorms to develop along and west of I-39 in northern IL,
with continued scattered thunderstorm development expected to move
east into other areas in northern IL and northwest IN soon there
after. This thunderstorm development is expected to persist
through early evening, shifting focus more into northwest IN
during that time, before exiting by mid to late evening. With any
storms that will occur today, large hail, damaging winds, and
heavy rainfall remain the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Wednesday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorm chances continue this week but with lower
probabilities.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Moving east northeast at 30 to 40 mph.

&&

LMZ740>745-152015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
305 PM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Tonight.

  Significant Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
305 PM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Tonight.

Significant Thunderstorm Risk for the south half of the lake.

Areas of fog are possible across the south half.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Limited Thunderstorm Risk Tuesday for the south half, and
again Saturday and Sunday for the entire lake.

&&

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 14, 9:23 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1023 AM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     MARINE TSTM WIND 2 NNW BURNS HARBOR      41.65N 87.15W
05/14/2018  M60 MPH          PORTER             IN   C-MAN STATION

            MEASURED GUST TO 60 MPH.

&&
Local storm report, May 14, 11:22 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1222 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       3 NNW DIXON             41.89N 89.50W
05/14/2018  M0.94 INCH       LEE                IL   COCORAHS

0600 AM     HEAVY RAIN       1 W LAKE BLUFF          42.28N 87.87W
05/14/2018  M1.15 INCH       LAKE               IL   COCORAHS

0621 AM     HAIL             OAK LAWN                41.72N 87.75W
05/14/2018  M0.25 INCH       COOK               IL   TRAINED SPOTTER

            5300 BLOCK OF 95TH ST.

0622 AM     HEAVY RAIN       GURNEE                  42.38N 87.94W
05/14/2018  M1.79 INCH       LAKE               IL   TRAINED SPOTTER

0622 AM     FLOOD            WAUKEGAN                42.37N 87.87W
05/14/2018                   LAKE               IL   PUBLIC

            RT 132 BETWEEN OPLAINE RD AND 1ST ST IN GURNEE CLOSED DUE
            TO FLOODING. RELAYED BY BROADCAST MEDIA.

0630 AM     HEAVY RAIN       2 NW LAKEMOOR           42.36N 88.23W
05/14/2018  M1.83 INCH       MCHENRY            IL   COCORAHS

0700 AM     HEAVY RAIN       2 W GURNEE              42.38N 87.98W
05/14/2018  M2.13 INCH       LAKE               IL   COCORAHS

0700 AM     HEAVY RAIN       WAUKEGAN                42.37N 87.87W
05/14/2018  M1.33 INCH       LAKE               IL   ASOS

0700 AM     HEAVY RAIN       3 N BYRON               42.17N 89.26W
05/14/2018  M0.94 INCH       OGLE               IL   COCORAHS

0700 AM     HEAVY RAIN       1 WNW WONDER LAKE       42.39N 88.37W
05/14/2018  M1.03 INCH       MCHENRY            IL   COCORAHS

0703 AM     HEAVY RAIN       2 ESE LIBERTYVILLE      42.27N 87.93W
05/14/2018  M1.09 INCH       LAKE               IL   COCORAHS

0710 AM     HAIL             ST. JOHN                41.45N 87.48W
05/14/2018  M0.25 INCH       LAKE               IN   PUBLIC

0710 AM     TSTM WND DMG     5 SE CALUMET CITY       41.56N 87.49W
05/14/2018                   LAKE               IN   TRAINED SPOTTER

            UPROOTED TWO FOOT DIAMETER TREE.

0710 AM     HAIL             MUNSTER                 41.55N 87.50W
05/14/2018  M0.25 INCH       LAKE               IN   PUBLIC

0714 AM     MARINE TSTM WIND 2 NNW BURNS HARBOR      41.65N 87.15W
05/14/2018  M60.00 MPH       PORTER             IN   C-MAN STATION

            MEASURED GUST TO 60 MPH.

0715 AM     HEAVY RAIN       2 NW VALPARAISO         41.50N 87.08W
05/14/2018  M0.90 INCH       PORTER             IN   COCORAHS

            RAIN FELL IN 20 MINUTES.

0720 AM     HEAVY RAIN       2 WNW VALPARAISO        41.49N 87.09W
05/14/2018  M0.92 INCH       PORTER             IN   COCORAHS

            DIME SIZE HAIL AND WIND GUSTS TO 43 MPH

0728 AM     HAIL             VALPARAISO              41.48N 87.05W
05/14/2018  M0.25 INCH       PORTER             IN   TRAINED SPOTTER

&&

ACS
Special weather statement, May 14, 2:39 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
339 PM CDT MON MAY 14 2018

ILZ010-142100-
Lee IL-
339 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 400
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deer Grove, or 8 miles southeast of Rock Falls, moving northeast at
40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harmon.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Illinois.

LAT...LON 4174 8963 4182 8954 4158 8937 4159 8963
TIME...MOT...LOC 2039Z 227DEG 33KT 4167 8962

BMD
Special weather statement, May 14, 2:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
350 PM CDT MON MAY 14 2018

ILZ011-012-142115-
Kane IL-De Kalb IL-
350 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB AND
NORTHWESTERN KANE COUNTIES UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cortland, or near Sycamore, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
DeKalb, Elburn, Cortland, Maple Park, Lily Lake, Virgil and
Burlington.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Illinois.

LAT...LON 4181 8873 4189 8879 4208 8851 4185 8836
TIME...MOT...LOC 2049Z 245DEG 27KT 4188 8868

BMD
Special weather statement, May 14, 2:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
357 PM CDT MON MAY 14 2018

ILZ008-142130-
Ogle IL-
357 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE COUNTY UNTIL 430 PM
CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rochelle, Oregon, Hillcrest, Stillman Valley and Davis Junction.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Illinois.

LAT...LON 4193 8934 4201 8936 4214 8910 4192 8903
TIME...MOT...LOC 2057Z 256DEG 23KT 4198 8927

BMD

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
May 14, 3:15 PM CST to 3:16 PM CST
Where
Lee County, 6 mi S of Walton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.633, -89.430

Hail, Kane

When
May 14, 3:51 PM CST
Where
Kane County, 1.47 mi SSW of Richardson
Measured
0.75 in hail
Reported by
Public
Coordinates
41.950, -88.590

Hail, Du Page

When
May 14, 4:53 PM CST to 4:54 PM CST
Where
Du Page County, West Chicago
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.200

Hail, Cook

When
May 14, 5:08 PM CST
Where
Cook County, Lemont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -88.000

Thunderstorm Wind, Lee

When
May 14, 7:50 PM CST
Where
Lee County, 2 mi ENE of Steward
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.861, -88.984

A large tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753514, 753515, 753512, 753516, 753519.